Wisconsin, 2006

Hail and Damaging Winds in Wisconsin, July 30, 2006

July 30, 2006 · NWS GRB · 27 events in 12 counties and zones

A thunderstorm complex that formed in northwest Wisconsin moved southeast across the area during the early morning hours producing large hail and causing extensive wind damage. ) measured a 59 mph wind gust.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A thunderstorm complex that formed in northwest Wisconsin moved southeast across the area during the early morning hours producing large hail and causing extensive wind damage. A wind gust of 63 mph was reported by the Appleton (Outagamie co.) AWOS, the Green Bay (Brown co.) ASOS recorded a gust of 62 mph and a trained spotter in Waupaca (Waupaca co.) measured a 59 mph wind gust. The high winds damaged a gas station canopy near downtown Green Bay, flipped an airplane at the Appleton airport and downed numerous trees and power lines across the area. Power was knocked out to about 6,000 customers in the Fox Valley and between 4,000 and 5,000 customers in the Green Bay area.Heavy rainfall in Manitowoc (Manitowoc co.) resulted in localized street flooding and caused some manhole covers to pop off.A lightning strike in Wausau (Marathon co.) caused a natural gas line to rupture and leak underground. The gas then ignited and burned much of the siding along an exterior wall of a house. A cabin in Minocqua (Oneida co.) was struck by lightning. The electrical and plumbing heated up and started the floor on fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 29, 2:45 PM CST, 12 hours 15 minutes earlier.

Area forecast discussion, Jul 29, 2:45 PM CST, 12 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
345 PM CDT SAT JUL 29 2006

...PROLONGED PERIOD OF HOT WEATHER EXPECTED ACROSS THE AREA...

.SHORT TERM...TONIGHT AND SUNDAY. COLD FRONT THAT MOVED THROUGH LAST
NIGHT NOW IN SOUTHWEST WISCONSIN. IT SHOULD BE THE FOCUS OF THUNDERSTORM
ACTIVITY TONIGHT AS IT TRIES TO LIFT NORTHEAST AS A WARM FRONT. MOVEMENT
OF THE FRONT IS TRICKY AS THE COOL OUTFLOW WILL BE BATTLING THE
SOUTHERLY GRADIENT. EXPECT IT TO LIFT SLOWLY NORTHEAST TONIGHT AND STALL
ACROSS THE NORTH SUNDAY. THEREFORE WE KEPT THE CHANCE OF THUNDERSTORMS
IN THE FORECAST FOR TONIGHT AND SUNDAY.

.LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY.
SCATTERED THUNDERSTORMS ARE STILL POSSIBLE SUNDAY EVENING AS WARM
FRONT SHIFTS NORTH INTO NORTHERN WISCONSIN. VERY HOT WEATHER IS
EXPECTED MONDAY AND TUESDAY WITH TEMPERATURES APPROACHING 100 DEGREES
AWAY FROM THE LAKE. DEPENDING ON WHAT SURFACE DEWPOINTS ARE ON THESE
TWO DAY...CURRENT THINKING IS THAT THE HEAT INDICIES WILL CLIMB INTO
THE HEAT ADVISORY CRITERIA BOTH AFTERNOONS AND MAY REACH HEAT WARNING
CRITERIA. OUR CRITERIA FOR A HEAT ADVISORY IS FOR HEAT INDICIES OF
105 DEGREES OR HIGHER FOR 3 HOURS...WHILE HEAT WARNING IS HEAT
INDICIES OF 110 DEGREES OR HIGHER OR 3 HOURS.

COLD FRONT IS EXPECTED TO MOVE ACROSS THE AREA TUESDAY NIGHT...BRINGING
MUCH NEEDED RAIN AND COOLER TEMPERATURES ON WEDNESDAY. REMAINDER OF
THE FORECAST IS DRY ALTHOUGH NEED TO WATCH NEXT SATURDAY AS RETURN FLOW
SETS UP.

&&

.GRB...WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ECKBERG/RDM
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Jul 29, 11:30 AM CST, 15 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1230 PM CDT SAT JUL 29 2006

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-301730-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1230 PM CDT SAT JUL 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT AS A FRONTAL
SYSTEM OVER SOUTHERN WISCONSIN MOVES NORTH. IT MAY PRODUCE AND AREA OF
THUNDERSTORMS THIS EVENING AND OVERNIGHT. IF THE STORMS FORM AS
EXPECTED...THEY COULD PRODUCE STRONG WINDS...LARGE HAIL AND VERY HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH NEXT FRIDAY

STRONG OR SEVERE THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY AND TUESDAY.

IN ADDITION TO THE POSSIBILITY OF SEVERE THUNDERSTORMS...A LONG PERIOD
OF HOT AND HUMID WEATHER IS EXPECTED EARLY NEXT WEEK. HEAT INDICES FROM
SUNDAY THROUGH TUESDAY WILL CLIMB ABOVE 100 DEGREES EACH AFTERNOON.
ANYONE WITH HEALTH PROBLEMS THAT COULD BE AFFECTED BY SUCH CONDITIONS
SHOULD PREPARE FOR THE HOT WEATHER. MAKE SURE YOU HAVE AN AIR
CONDITIONER...FAN OR COOL BASEMENT. SUPERVISORS OF CONSTRUCTION CREWS
AND OUTDOOR SPORTING EVENTS SHOULD CONSIDER THE SAFETY OF THOSE ENGAGED
IN STRENUOUS OUTDOOR ACTIVITIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

LMZ521-522-541>543-564-301730-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
1230 PM CDT SAT JUL 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. SOME OF THE STORMS COULD BE
SEVERE...AND PRODUCE DAMAGING WINDS. LARGE HAIL AND HEAVY RAIN IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH NEXT FRIDAY

STRONG OR SEVERE THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY AND TUESDAY. IN
ADDITION TO THE THREAT OF THUNDERSTORMS...MARINERS CAN EXPECT LOW
VISIBILITIES AT TIMES THROUGH TUESDAY DUE TO FOG AS RATHER HUMID AIR
LINGERS OVER THE COOLER LAKE WATERS FROM STURGEON BAY SOUTHWARD TO
SHEBOYGAN.

RDM
WEATHER.GOV/GREENBAY

The radar

The Green Bay radar (KGRB), 174 km away, was scanning. The volume nearest the first event began at 11:16 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 4 hail, 2 lightning, 2 funnel cloud. Local standard time, as filed.

Lightning, Oneida

When
July 30, 3:00 AM CST
Where
Oneida County, Minocqua
Reported by
NEWSPAPER
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

Thunderstorm Wind, Waupaca

When
July 30, 5:15 AM CST to 5:29 AM CST
Where
Waupaca County, Clintonville
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.617, -88.750

Thunderstorm Wind, Shawano

When
July 30, 5:15 AM CST
Where
Shawano County, Eland
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.883, -89.200

Lightning, Marathon

When
July 30, 5:15 AM CST
Where
Marathon County, Wausau
Reported by
NEWSPAPER
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

Thunderstorm Wind, Waupaca

When
July 30, 5:23 AM CST to 5:27 AM CST
Where
Waupaca County, Waupaca
Measured
51 kt (59 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
44.350, -89.067

Thunderstorm Wind, Waushara

When
July 30, 5:27 AM CST
Where
Waushara County, 2 mi N of Wild Rose
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.217, -89.250

Hail, Waushara

When
July 30, 5:27 AM CST
Where
Waushara County, 2 mi N of Wild Rose
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.217, -89.250

Thunderstorm Wind, Waushara

When
July 30, 5:27 AM CST
Where
Waushara County, 3 mi E of Plainfield
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.217, -89.417

Thunderstorm Wind, Shawano

When
July 30, 5:30 AM CST
Where
Shawano County, 2 mi SE of Bonduel
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.717, -88.417

Hail, Calumet

When
July 30, 5:35 AM CST
Where
Calumet County, Appleton
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.267, -88.400

Thunderstorm Wind, Waushara

When
July 30, 5:42 AM CST
Where
Waushara County, 2 mi N of Poy Sippi
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.167, -89.000

Thunderstorm Wind, Calumet

When
July 30, 5:42 AM CST
Where
Calumet County, Brillion
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.183, -88.067

Hail, Outagamie

When
July 30, 5:42 AM CST
Where
Outagamie County, 2 mi N of Darboy
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.267, -88.383

Thunderstorm Wind, Brown

When
July 30, 5:46 AM CST to 6:00 AM CST
Where
Brown County, Green Bay
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.517, -88.017

Hail, Outagamie

When
July 30, 5:50 AM CST
Where
Outagamie County, Kaukauna
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.267, -88.267

Funnel Cloud, Outagamie

When
July 30, 5:50 AM CST
Where
Outagamie County, Appleton
Reported by
GENERAL PUBLIC
Coordinates
44.416, -88.465 (the zone’s center; the record gives no point)

Thunderstorm Wind, Outagamie

When
July 30, 5:50 AM CST to 6:10 AM CST
Where
Outagamie County, Appleton Arpt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.250, -88.517

Thunderstorm Wind, Winnebago

When
July 30, 5:57 AM CST to 5:58 AM CST
Where
Winnebago County, Neenah
Measured
54 kt (62 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
44.183, -88.450

Thunderstorm Wind, Outagamie

When
July 30, 5:58 AM CST
Where
Outagamie County, 2 mi N of Darboy
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.267, -88.383

Thunderstorm Wind, Brown

When
July 30, 6:15 AM CST
Where
Brown County, 3 mi NNW of Champion
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.617, -87.817

Thunderstorm Wind, Calumet

When
July 30, 6:15 AM CST
Where
Calumet County, Brillion
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.183, -88.067

Thunderstorm Wind, Winnebago

When
July 30, 6:15 AM CST
Where
Winnebago County, 4 mi NNE of Oshkosh
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.067, -88.517

Thunderstorm Wind, Kewaunee

When
July 30, 6:20 AM CST
Where
Kewaunee County, Luxemburg
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.550, -87.700

Funnel Cloud, Calumet

When
July 30, 6:28 AM CST
Where
Calumet County, Brothertown
Reported by
GENERAL PUBLIC
Coordinates
44.082, -88.218 (the zone’s center; the record gives no point)

Thunderstorm Wind, Manitowoc

When
July 30, 6:45 AM CST
Where
Manitowoc County, Manitowoc
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.083, -87.667

Thunderstorm Wind, Calumet

When
July 30, 6:45 AM CST
Where
Calumet County, Stockbridge
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.067, -88.300

Thunderstorm Wind, Door

When
July 30, 6:55 AM CST
Where
Door County, Egg Harbor
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.050, -87.283

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524777, 5524672, 5524673, 5524776, 5524676, 5524674, 5524675, 5524677, 5524678, 5524679, 5524680, 5524760, 5524761, 5524762, 5524763, 5524764, 5524768, 5524775, 5524765, 5524766, 5524767, 5524769, 5524770, 5524771, 5524772, 5524773, 5524774.